Hail, Morton
- When
- April 15, 1:19 PM CST
- Where
- Morton County, 7.32 mi NNW of Wilburton
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.170, -101.840
Severe thunderstorms developed along a dry line mixing into western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms developed along a dry line mixing into western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 12:47 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 147 PM CDT FRI APR 15 2016 .SYNOPSIS... Issued at 1249 PM CDT Fri Apr 15 2016 A large upper level low will amplify and then close off over the Intermountain west through Sunday. Surface troughing ahead of this feature will continue to result in ample low level moisture streaming into western Kansas. A surface dryline was situated just west of the Colorado state line this afternoon. A surface cold front will pass across western Kansas Sunday into Monday. By late Monday into early Wednesday the upper level low is advertised to be situated over the central plains. Surface high pressure will edge into western Kansas by Wednesday. By late next week, this upper level trough will finally move into the eastern United States and weak upper level ridging will build into the plains. By next weekend, another deep upper level low may move into the southwestern United States. && .SHORT TERM...(This evening through Saturday) Issued at 1249 PM CDT Fri Apr 15 2016 Thunderstorms are expected to develop along the dryline late this afternoon and then propagate northeastward into western Kansas in the 00z-04z time frame. Since the Gulf of Mexico is not completely open for moisture return, some marginal moisture is returning ahead of the dryline with dewpoints in the lower 50s after daytime mixing. Although the mean wind vector will only be slightly off the dryline, some supercell storms are likely initially given surface based CAPE values of 1500 j/kg and 40 kt bulk shear. Current thinking is that the tornado threat is low due to marginal surface based CAPE and high dewpoint depressions. Due to expected storm rotation, hail to 2 inches in diameter or even larger is possible with the storms. Thunderstorms are expected to linger across far western Kansas later tonight and through Saturday, with the heaviest convection in far western Kansas. .LONG TERM...(Saturday night through Friday) Issued at 1249 PM CDT Fri Apr 15 2016 Widespread showers and thunderstorms are still expected Saturday night into early Monday while gradually shifting eastward. There is high uncertainty in how fast the upper level system will shift eastward, leading to strong uncertainty in rainfall amounts. We still think that there will be widespread 1 to 3" rain totals with localized heavier amounts. A flood watch was issued along and east of the 100th meridian. Even though the warm conveyor belt will shift east of western Kansas by Monday and Tuesday, scattered showers and thunderstorms can't be ruled out due to the upper level cold pool and remnant low level moisture. High temperatures will be held down Saturday by convection with mainly 60s. Temperatures Sunday will depend on how fast the cold front passes. Highs could be in the 40s in far western Kansas, with 60s in central Kansas. Lows Saturday and Sunday will be quite mild over central Kansas and parts of western Kansas due to high dewpoints, south winds and cloudy skies. Highs Monday and Tuesday will be on the chilly side in the wake of the cold front with mostly 50s. Lows could be in the 30s by Tuesday if skies clear. Upper level ridging will edge into the plains by late next week. There is a great deal of uncertainty with the large scale pattern for next weekend. Some of the models develop a large trough in the western United States, with thunderstorm chances increasing again over the plains while other model solutions are drier. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Apr 15 2016 Strong southeast winds will persist through the period due to strong lee troughing. With the loss of daytime heating, stratus will develop between 03 and 06z and then gradually lower tonight. Thunderstorms may venture toward the TAF sites this evening and tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 55 65 51 / 30 70 90 100 GCK 73 53 63 45 / 40 70 90 100 EHA 74 52 64 42 / 60 70 90 80 LBL 74 54 65 46 / 40 70 90 100 HYS 73 54 65 51 / 20 60 70 90 P28 74 57 68 56 / 20 40 50 90 && .DDC Watches/Warnings/Advisories... Flood Watch from late tonight through Monday morning for KSZ030- 031-045-046-064>066-078>081-088>090. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT FRI APR 15 2016 KSZ030-031-043>046-061>066-074>081-084>090-160930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT FRI APR 15 2016 /326 AM MDT FRI APR 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DISCUSSION...SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WESTERN COUNTIES LATE THIS AFTERNOON THROUGH EARLY EVENING. ANY TORNADO THREAT WOULD BE MAINLY NEAR THE COLORADO LINE AS THE STORMS WILL BECOME LESS ISOLATED UPON ENTERING KANSAS. HAIL TO GOLF BALL SIZE OR SLIGHTLY LARGER IS THE MORE LIKELY THREATS ALONG WITH AND ISOLATED DAMAGING WIND. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK - GOLF BALLS ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDS WEATHER RISK... SATURDAY... ELEVATED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. SUNDAY... ELEVATED FLOODING RISK. EXTREME LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT NEAR THE KANSAS - COLORADO LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Dodge City radar (KDDC), 178 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
12 hail, 5 heavy rain, 2 flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Widespread flooding was reported across much of the county. Many county roads, including highway 51, were covered by flood water.
The tornado pulled the center of the irrigation sprinkler out of the concrete. There was some damage to outbuildings near the path of the tornado. It appeared that perhaps 5 inches of rain fell in 2 hours.
Rainfall of 6.52 inches was observed.
Rainfall of 5.38 inches was reported.
There was nothing to damage by this tornado. It was verified by a storm chaser with pictures and video of the tornado that appeared to be at least 1/4 mile wide.
Winds were estimated to be 60 MPH.
Rainfall of 3.94 was reported.
Rainfall of 3.15 inches was reported.
Rainfall of 3.25 was observed.
County road FF near K-23 was across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632224, 632239, 632237, 632240, 632243, 632225, 632238, 632226, 632227, 632228, 632229, 632230, 632231, 632232, 632233, 632234, 632235, 632236, 632241, 632242, 632244, 632246.